Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Des Moines, IA

July 26, 2000Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 5:42 PM CDT for Adair County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2000, 5:42 PM CDT (22:42 UTC)
Expired
Jul 26, 2000, 6:15 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Adair County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 262244
SVRDSM
IAC001-262315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 615 PM

* AT 537 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FONTANELLE...OR ABOUT     
  54 MILES WEST OF DES MOINES...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FONTANELLE NOW
  5 MILES WEST OF ORIENT BY 610 PM

DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4149 9446 4147 9468 411!8 9466 4118 9439

KULA
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:45 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 1:45 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT WED JUL 26 2000

MAIN CONCERN OF THIS FCST WILL BE PCPN IN MARGINAL AREAS OF SHORT
RANGE FORECAST IN RELATION TO FRONTAL LOCATON.  THEN IN EFP PDS
MODELS SHOWING DRIER TRENDS WITH TIME THO NUMERICAL GUIDANCE RUNS
CHC THRU ENTIRE PD.

ALL MODELS CLOSE IN SOLUTION WITH UPPER LO MOVING THROUGH MN/WI IN
ERY FCST PDS.  TRAILING TROF MOVING THROUGH MOIST UNSTABLE AIRMASS
AT LEAST WORTH GD CHC TNGT MUCH OF CWA THO NC AND NW SHULD REMAIN
DRY.  LOOK AT Q VECTORS/FRONTOGENSIS 850/700 LVLS SUGGEST SRN HLF OF
ST HAS BEST SHOT AT MORE WX THIS EVENING.  DEEP MOISTURE AND LI -8
TO -12 ALONG WITH VERY HI CAPES.  ATTM REDVLPMNT ALRDY STARTED IN W
CNTRL IA.  BNDRY IS EXPECTED TO LAY ACRS SRN IA WITH FURTHER DVLPMNT
ON THU WITH REST OF ST HI AND DRY.  AVN PCPN FIELDS LOOK BEST FIT
THO NOT MUCH DISAGREEMENT WITH MESOETA/NGM AS S/W MOVES UP ALG IA/MO
BORDER.  FRI AND SAT DRY OVR MUCH OF ST THO SRN TIER IN DOUBT.  SAT
NGT S AND E.  SUN REAL QUESTIONABLE AS IS MON WITH S/W FINALLY OUT
OF THE AREA.

TEMP GUID LOOKS REASONABLE.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Jul 26, 11:55 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    AMES                      IA   4 INCH HAIL
07/26/00   STORY                          REPORTED BY MEDIA KCCI
                                          TV. HAIL WAS 2 INCHES
                                          WIDE AND 3 TO 4 INCHES
                                          LONG.

0930 AM    AMES                      IA   .88 INCH HAIL
07/26/00   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0930 AM    GREEN MTN                 IA   1.75 INCH HAIL
07/26/00   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR.

1042 AM    NEWTON                    IA   .75 INCH HAIL
07/26/00   JASPER                         REPORTED BY HAM RADIO
                                          OPERATOR ABOUT A MILE
                                          NORTH OF I-80 AND A
                                          HALF MILE NORTHWEST OF
          '                                HIGHWAY 14.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:05 PM CDTSevere Thunderstorm WarningDMXPalo Alto40 min
Jul 25, 11:38 PM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Jul 26, 12:08 AM CDTSevere Thunderstorm WarningDMXHumboldt37 min
Jul 26, 12:13 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster47 min
Jul 26, 12:23 AM CDTSevere Thunderstorm WarningDMXSac52 min
Jul 26, 12:46 AM CDTSevere Thunderstorm WarningDMXHamilton44 min
Jul 26, 2:38 AM CDTSevere Thunderstorm WarningDMXPalo Alto52 min
Jul 26, 3:29 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas46 min
Jul 26, 8:49 AM CDTSevere Thunderstorm WarningDMXStory41 min
Jul 26, 8:54 AM CDTSevere Thunderstorm WarningDMXMarshall36 min
Jul 26, 9:03 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jul 26, 9:57 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story33 min
Jul 26, 10:30 AM CDTSevere Thunderstorm WarningDMXJasper45 min
Jul 26, 11:03 AM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Jul 26, 12:18 PM CDTSevere Thunderstorm WarningDMXMahaska27 min
Jul 26, 1:56 PM CDTSevere Thunderstorm WarningDMXGreene34 min
Jul 26, 2:03 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie42 min
Jul 26, 2:53 PM CDTSevere Thunderstorm WarningDMXDallas52 min
Jul 26, 3:00 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jul 26, 3:02 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie43 min
Jul 26, 3:18 PM CDTTornado WarningDMXGuthrie27 min
Jul 26, 3:26 PM CDTTornado WarningDMXBoone34 min
Jul 26, 3:36 PM CDTSevere Thunderstorm WarningDMXStory39 min
Jul 26, 3:52 PM CDTTornado WarningDMXStory23 min
Jul 26, 3:52 PM CDTTornado WarningDMXGuthrie38 min
Jul 26, 4:29 PM CDTTornado WarningDMXGuthrie46 min
Jul 26, 4:35 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Jul 26, 4:59 PM CDTSevere Thunderstorm WarningDMXAudubon46 min
Jul 26, 5:02 PM CDTSevere Thunderstorm WarningDMXAdair43 min
Jul 26, 5:07 PM CDTSevere Thunderstorm WarningDMXTama28 min
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningDMXCass50 min
Jul 26, 6:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 26, 6:33 PM CDTTornado WarningDMXCass27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.